Background Thionamides are associated with a high risk of recurrence following cessation. Thyrotropin receptor-stimulating antibody (TRAb) levels at diagnosis and/or after thionamides may be biomarkers of this risk. This study assesses the natural history of Graves' thyrotoxicosis following thionamide withdrawal and factors that predict recurrence; particularly TRAb levels at diagnosis and cessation. Methods Observational study of patients with a first presentation of Graves' disease, who were prescribed (and completed) a course of primary thionamide treatment (n = 266) in a University teaching hospital endocrine clinic. Recurrence rates over 4 years and factors predictive of recurrent thyrotoxicosis were assessed. Results Relapse rate was 31% at 1 year and 70% at 4 years. Younger age (39 [30-49] vs. 47 years [37-53], p = 0.011), higher TRAb levels at diagnosis (8.8 [5.3-17.0] vs 5.7 IU/L [4.1-9.1], p = 0.003), and higher TRAb levels at cessation of therapy (1.2 [0-2.3] vs. <0.9 IU/L [0-1.3], p = 0.003) were associated with higher risk of relapse. By 4 years, cessation TRAb <0.9 IU/L was associated with a 58% risk of recurrence compared to 82% with TRAb > 1.5 IU/L (p = 0.001). TRAb at diagnosis >12 IU/L was associated with an 84% risk of recurrence over 4 years compared to 57% with TRAbs < 5 IU/L (p = 0.002). Conclusion High TRAb at diagnosis and/or positive TRAb at cessation of therapy, suggest a high likelihood of relapse, mostly within the first 2 years. They stratify patients likely to need definitive therapy (radioiodine or surgery).